Reviews

Unusual effects of common antibiotics

Author and Disclosure Information

ABSTRACT

Antibiotics are widely prescribed and have a generally favorable safety profile. Common adverse effects such as rash and diarrhea are well recognized, but less common ones may go unrecognized. This review highlights rare but potentially lethal complications associated with antibiotics.

KEY POINTS

  • Piperacillin-induced encephalopathy and seizure can occur on a continuum, with progressive dysarthria, tremor, and confusion culminating in tonic-clonic seizures.
  • Monocycline-induced lupus can present as myalgia, arthralgia, serositis, constitutional symptoms, and a positive antinuclear antibody titer. The effect is not dose-dependent.
  • Acute tubular necrosis has been linked to cephalosporins and tetracyclines. Crystal nephropathy has been reported with quinolones and sulfonamides.
  • QT-interval prolongation is a class effect of quinolones and is more likely to occur in patients with pre-existing QT prolongation, electrolyte abnormalities, organic heart disease, or bradycardia, or in women.


 

References

A 60-year-old man is admitted for respiratory failure following a massive myocardial infarction. He develops ventilator-associated pneumonia and is treated with cefepime and vancomycin. Three days later, he develops prolonged atypical absence seizures.

What caused these seizures? The neurologist thinks it might be the cefepime. Do you agree?

Antibiotics are widely used in the United States, with 269 million courses of oral therapy prescribed in 2011.1 Adverse effects such as rash are well known, but rare effects such as seizure, hypoglycemia, and hypoxemia may not be immediately attributed to these drugs.

In this article, we review less-recognized but potentially serious adverse effects of antibiotics commonly prescribed in the United States. We have structured our discussion by organ system for ease of reference.

NERVOUS SYSTEM

The potential adverse effects of antibiotics on the nervous system range from encephalopathy and seizure to nonconvulsive status epilepticus.

Encephalopathy and seizure

Encephalopathy has been reported with penicillins, cephalosporins, sulfamethoxazole-trimethoprim, quinolones, and oxazolidinones such as linezolid.2,3

Seizures are known to occur with penicillins, cephalosporins, carbapenems, and quinolones.2–4 For cephalosporins, these effects are more common at higher doses, in elderly patients, and in patients with renal impairment. Carbapenems are associated with seizure activity in elderly patients.2–4

Encephalopathy and seizure can also occur on a continuum, as is the case with piperacillin-induced encephalopathy, with progressive dysarthria, tremor, and progressive confusion culminating in tonic-clonic seizures.2

Nonconvulsive status epilepticus

Nonconvulsive status epilepticus, marked by prolonged atypical absence seizures, has complicated the use of penicillins, quinolones, clarithromycin, and cephalosporins, specifically cefepime.2,3,5 Diagnosis can be difficult and requires clinical awareness and confirmation with electroencephalography.

Class-specific neurologic effects

Certain antibiotics have class-specific effects:

Tetracyclines: cranial nerve toxicity, neuromuscular blockade, and intracranial hypertension.2

Sulfamethoxazole-trimethoprim: tremors and psychosis, with visual and auditory hallucinations.6

Macrolides: dysequilibrium and potentially irreversible hearing loss.2

Quinolones: orofacial dyskinesia and a Tourette-like syndrome, with a higher incidence reported with newer quinolones.7

Linezolid: optic and peripheral neuropathy2; neuropathy can be persistent and can lead to loss of vision. The package insert recommends monitoring visual function in patients taking linezolid for more than 3 months and in any patient reporting visual symptoms.8

Linezolid is also associated with serotonin syndrome when combined with a drug that potentiates serotonergic activity, most commonly selective serotonin reuptake inhibitors. The syndrome is characterized by a triad of cognitive or behavioral changes, autonomic instability, and neuromuscular excitability such as spontaneous clonus.9

Metronidazole: optic and peripheral neuropathy, in addition to cerebellar toxicity and central nervous system lesions on magnetic resonance imaging of the brain. In a series of 11 cases of cerebellar toxicity, most patients presented with ataxia and dysarthria associated with high total doses of metronidazole, and in most cases, magnetic resonance imaging showed resolution of the lesions upon discontinuation of metronidazole.10

Next Article:

Human papillomavirus in 2019: An update on cervical cancer prevention and screening guidelines

Related Articles